Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 5, 2017, 5:08 PM EDT for Jeff Davis County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 5:08 PM EDT (21:08 UTC)
- Expired
- Apr 5, 2017, 5:24 PM EDT
- In force
- 16 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jeff Davis County, GA
The radar
The Robins AFB radar (KJGX), 112 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:54 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
038
WUUS52 KJAX 052108
SVRJAX
GAC161-052145-
/O.NEW.KJAX.SV.W.0086.170405T2108Z-170405T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
508 PM EDT WED APR 5 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Northern Jeff Davis County in southeastern Georgia...
* Until 545 PM EDT
* At 508 PM EDT, a severe thunderstorm was located near Lumber City,
or near Hazlehurst, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hazlehurst and Grays Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.
LAT...LON 3197 8243 3184 8243 3184 8252 3180 8252
3177 8271 3186 8277 3186 8276 3190 8269
3192 8268 3193 8262 3194 8260 3194 8259
3196 8257 3196 8253 3195 8249 3195 8248
3196 8250 3197 8248
TIME...MOT...LOC 2108Z 241DEG 41KT 3189 8268
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ELSENHEIMER1 follow-up statement
893
WWUS52 KJAX 052124
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
524 PM EDT WED APR 5 2017
GAC161-052133-
/O.CAN.KJAX.SV.W.0086.000000T0000Z-170405T2145Z/
Jeff Davis GA-
524 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFF DAVIS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.
LAT...LON 3197 8243 3184 8243 3184 8252 3180 8252
3177 8271 3186 8277 3186 8276 3190 8269
3192 8268 3193 8262 3194 8260 3194 8259
3196 8257 3196 8253 3195 8249 3195 8248
3196 8250 3197 8248
TIME...MOT...LOC 2122Z 241DEG 41KT 3198 8249
$$
ELSENHEIMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 5:46 AM EDT, 11 hours 22 minutes earlier.
Area forecast discussion, Apr 5, 5:46 AM EDT, 11 hours 22 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 546 AM EDT Wed Apr 5 2017 ...INCREASED THREAT OF ORGANIZED SEVERE THUNDERSTORMS TONIGHT... .NEAR TERM /Through Tonight/... Low stratus/patchy fog along the I-75 corridor should lift by mid morning. There is a low chance of a shower or thunderstorm near the Altamaha River basin early this morning, otherwise, the rest of the morning will remain dry. Warm and windy southwest flow will result in near record max temps across northeast Florida (Previous records for this date: 89 at JAX in 1880 and 90 at GNV in 1999). Warmest temps today will be along the I-95 corridor of northeast Florida (lower 90s). A strong LLJ will move over our area this afternoon. We almost pulled the trigger on a wind advisory as model soundings indicate that it will be very close, especially across southeast Georgia late this afternoon. The day shift will have to take a closer look at this since there is certainly some potential there for wind gusts in excess of 35 mph. A few thunderstorms will be possible near the Atlantic coast this afternoon and also near the Altamaha river basin, but the bulk of the activity will hold off until later tonight. The ingredients continue to be in place to support an organized severe weather event tonight. A squall line (QLCS) on the leading edge of a fairly strong late season upper trough will approach Southeast Georgia by early this evening, and then move through our area overnight, perhaps as late as 4 or 5 am before reaching areas along the I-95 corridor. Latest model guidance indicates 6KM bulk shear of around 60 KTS coupled with instability around 2000 J/KG. The large scale ascent and upper level support coupled with these shear/cape values will be supportive of severe thunderstorms tonight. We have added enhanced wording to the forecast to indicate this potential and we may need to ramp it up even further, depending on how things evolve later on today. As it stands now, the environment tonight will be favorable for thunderstorms capable of producing damaging wind gusts, isolated tornadoes, intense lightning strikes, and very heavy downpours. Unlike last night, the storms will be moving at a fairly good pace, so the threat of significant flooding should be minimized. Most areas should average around a half inch to an inch, but localized rainfall amounts in excess of an inch will be possible. All storms should push off the coast by sunrise, with windy conditions expected in the wake of the cold front/squall line as cooler and much drier air begins to filter into the region. .SHORT TERM /Thursday Through Friday Night/... Strong cold front is forecast to be along the southern border of the region Thursday morning, with much drier air and cooler conditions prevailing through the short term period. An upper level trough will be across the eastern conus Thursday morning, with the trough axis moving east and northeast of the region Thursday morning. A shortwave over the northern/central Plains will push another trough axis through the region on Friday, reinforcing the drier and cooler air over the area. A few lingering showers are possible across the southern portion of the area Thursday morning. Otherwise, breezy to windy westerly winds of 15 to 25 mph with gusts up to 40 mph will prevail on Thursday, with the highest winds over southeast Georgia. A Wind Advisory will likely be required for portions of the region on Thursday. Winds are forecast to remain in the 5 to 15 mph range overnight Thursday night. Breezy conditions are expected again on Friday, with west to northwest winds 15 to 20 mph with gusts up to 30 mph possible. Sunny/clear skies are forecast to prevail. Highs will go from well above normal in the 80s to lower 90s earlier in the week to below normal on Thursday, with temperatures in the mid 60s to lower 70s across southeast Georgia, and the low to mid 70s across northeast Florida. Overnight lows will be 10 to 20 degrees colder, with temperatures in the 40s inland and near 50 to low 50s along the St Johns River and at the coast. Highs on Friday are forecast to be even cooler, with highs in the mid to upper 60s across southeast Georgia, and the upper 60s to lower 70s across northeast Florida. .LONG TERM /Saturday Through Wednesday/... Upper levels: Northwesterly flow aloft will prevail on Saturday with an upper trough over the northeastern conus and along the eastern sea board. An upper ridge will be over the middle of the country, with a trough pushing into the western conus. A shortwave will move southeast from the northern Plains Saturday morning in the northwesterly flow aloft and into the southeast states by Saturday evening, with the shortwave deepening and cutting off into an upper low across the Bahamas by Monday. The upper low will then remain near the Bahamas through the middle of the week. The shortwave across the western conus on Saturday will push into the Plains states Sunday night, and upper ridging will build over the eastern conus through early next week. The upper trough is then forecast to push towards the eastern conus by the middle of the week, with a surface cold front pushing into the southeast. Surface and Temps: High pressure just to the west of the region on Saturday will build over the region and to the coast of the Carolinas on Sunday. Cool temperatures will continue on Saturday. Highs will be in mid to upper 60s along the coast as a light onshore flow develops in the afternoon, with low 70s inland. Overnight lows will be in the low to mid 40s inland and the upper 40s to lower 50s along the east coast. The ridge will continue to shift to the northeast through early next week. The high will shift to east of the northeastern conus by Monday night and Tuesday. Easterly low level flow will prevail through Tuesday, with warming temperatures and increasing moisture. A couple showers cannot be ruled out on Tuesday across northeastern Florida. Otherwise dry conditions with seasonable temperatures are forecast Sunday through the middle of the week. && .AVIATION... Prevailing VFR conditions Today, however, occasional IFR conditions will be possible in patchy fog/low stratus at GNV early this morning. Southwesterly winds will become rather gusty Today, especially late this afternoon into this evening. A squall line is expected to move across the area tonight with an increased threat of severe thunderstorms capable of producing damaging winds, intense lightning, and heavy downpours. && .MARINE... Southerly winds will increase to SCEC levels this afternoon across the offshore waters. A strong cold front will push a squall line across the waters late tonight. Severe thunderstorms within the squall line will be capable of producing damaging winds, excessive lightning, and heavy downpours. Southwesterly winds will increase to SCA levels this evening ahead of the squall line. Winds will veer to the west behind the cold front with winds increasing into the 20 to 30 knot range with gusts to gale force expected with the squall line and occasionally thereafter through mainly Thursday morning. A prolonged period of SCA conditions will then continue through the end of the week as unseasonably colder air moves across the warmer ocean waters. No headlines will be needed for the upcoming weekend as high pressure builds in from the west. Rip Currents: Low Risk due to offshore flow. && .PRELIMINARY POINT TEMPS/POPS... AMG 83 57 68 45 / 70 70 0 0 SSI 82 61 70 49 / 50 70 10 0 JAX 89 62 73 47 / 30 70 10 0 SGJ 88 65 75 51 / 30 70 10 0 GNV 88 63 72 46 / 30 70 10 0 OCF 89 64 74 47 / 30 70 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shuler/Kennedy/
Hazardous weather outlook, Apr 5, 6:10 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 610 AM EDT Wed Apr 5 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-061015- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 610 AM EDT Wed Apr 5 2017 ...INCREASED RISK OF ORGANIZED SEVERE THUNDERSTORMS TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... A strong cold front will surge into the southeastern states this afternoon. Southwesterly winds will become gusty area-wide by the early afternoon hours, and we will have to keep a close eye on the possibility of a wind advisory by late this afternoon. The threat of thunderstorms will begin to increase over inland portions of southeast Georgia by mid to late this afternoon. Conditions aloft will become increasingly favorable for strong to severe thunderstorm development by the late afternoon and early evening hours across inland southeast Georgia and the western Suwannee Valley. The Storm Prediction Center has included these areas within Enhanced to Moderate Risk for severe thunderstorm development, especially during the evening hours as activity organizes into a squall line that will move rapidly eastward. Damaging wind gusts in excess of 60 mph, hail, and tornadoes will be possible with this activity throughout the evening hours. The squall line will progress eastward across the rest of southeast Georgia and northeast Florida during the late evening and pre-dawn hours with a continued threat of damaging wind gusts, isolated tornadoes, hail, excessive lightning, and very heavy downpours. Strong offshore winds will develop over the coastal waters in advance of the front tonight and small craft advisories are in effect for all coastal waters. Gusts to gale force can be expected late tonight as the squall line moves across the waters just prior to sunrise. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Very windy conditions are expected on Thursday and a wind advisory will be likely. Small craft advisories will remain in place through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected over southeast Georgia and the Suwannee Valley by late this afternoon. Spotters elsewhere should be ready to activate this evening. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. JDS
In the hours before
Special weather statement, Apr 5, 4:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT WED APR 5 2017
GAZ162-163-052100-
Clinch GA-Echols GA-
431 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS AND CLINCH
COUNTIES UNTIL 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Du Pont to 12 miles south of Homerville to 8
miles west of Needmore. Movement was northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
LAT...LON 3118 8281 3118 8267 3102 8259 3100 8255
3096 8252 3096 8249 3082 8250 3082 8249
3078 8250 3065 8286 3082 8281 3102 8297
3104 8297
TIME...MOT...LOC 2031Z 232DEG 28KT 3101 8289 3085 8277 3070 8281
ELSENHEIMERSpecial weather statement, Apr 5, 4:44 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT WED APR 5 2017
GAZ132-133-052130-
Coffee GA-Jeff Davis GA-
444 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND JEFF DAVIS
COUNTIES UNTIL 530 PM EDT...
At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lumber City to near Pridgen. Movement was
east at 35 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, Snipesville, Denton and Grays
Landing.
A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.
LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
3175 8255 3174 8255 3173 8252 3167 8252
3167 8262 3166 8263 3160 8303 3166 8300
3170 8300 3192 8267 3193 8259 3196 8255
3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2044Z 252DEG 32KT 3194 8260 3168 8299
ELSENHEIMERThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:45 PM EDT | Wind Advisory | JAX | Appling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more | 29 hr |
| Apr 5, 4:08 PM EDT | Severe Thunderstorm Warning | JAX | Coffee, Jeff Davis | 37 min |
| Apr 5, 4:31 PM EDT | Special Weather Statement | JAX | Clinch | 29 min |
| Apr 5, 4:44 PM EDT | Special Weather Statement | JAX | Jeff Davis | 46 min |
| Apr 5, 5:13 PM EDT | Special Weather Statement | JAX | Ware | 32 min |
| Apr 5, 5:45 PM EDT | Special Weather Statement | JAX | Jeff Davis | 45 min |
| Apr 5, 5:51 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 24 min |
| Apr 5, 6:03 PM EDT | Tornado Warning | JAX | Jeff Davis | 27 min |
| Apr 5, 6:21 PM EDT | Tornado Warning | JAX | Appling | 24 min |
| Apr 5, 6:33 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 42 min |
| Apr 5, 7:19 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 26 min |
| Apr 5, 7:41 PM EDT | Special Weather Statement | JAX | Appling, Bacon | 49 min |
| Apr 5, 7:54 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.